Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Aug 21, 2002, 6:59 PM CDT for Winnebago County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2002, 6:59 PM CDT (23:59 UTC)
- Expired
- Aug 21, 2002, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 82 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:10 PM CDT | Thunderstorm Wind 51 M | Durand, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1748 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
974 WUUS53 KLOT 212359 SVRCHI ILC201-220045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 658 PM CDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 745 PM CDT * AT 656 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 6 MILES NORTHWEST OF PECATONICA...OR ABOUT 11 MILES NORTHEAST OF FREEPORT...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PECATONICA AROUND 705 PM CDT... DURAND AROUND 710 PM CDT... ROCKTON AROUND 720 PM CDT AND SOUTH BELOIT AROUND 725 PM CDT. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS UP TO 80 MILES AN HOUR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THIS EVENING FOR NORTH CENTRAL ILLINOIS. LAT...LON 4250 8940 4221 8940 4236 8894 4250 8895 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:42 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 21, 1:42 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 142 PM CDT WED AUG 21 2002 SYNOPSIS...SLOW MOVING COOL FRONT WILL SAG INTO NORTHERN ILLINOIS AND LINGER FOR A DAY OR SO. VERY MOIST AND UNSTABLE AIR ALONG STIRRED UP BY A COUPLE MID LEVEL DISTURBANCES PROMISES A PERIOD OF WET CONDITIONS TONIGHT THROUGH MUCH OF FRIDAY. LOCALLY HEAVY RAIN MAY OCCUR LATER TONIGHT AND AGAIN THURSDAY NIGHT INTO FRIDAY MORNING. DISCUSSION...POTENTIALLY EXCESSIVE RAINFALL SITUATION SHAPING UP ACROSS CWA NEXT TWO DAYS OR SO. MODELS HAVE BEEN CONSISTENT IN SAGGING COOL FRONT INTO NORTHERN ILL LATE THUR MORNING OR EARLY AFTERNOON. VERY WET AIRMASS NOW SPREADING INTO THE REGION WITH PRECIP WATER VALUES FORECAST TO RANGE OVER 2.5 INCHES ON THUR. THIS IS THE UPPER RANGE OF VALUES FOR THESE LATITUDES AND SUGGESTS POTENTIAL FOR EXCESSIVE RAINS WHERE OR IF CELLS FORM AND ECHO-TRAIN. AT THIS POINT TWO MAIN PERIODS APPEAR THE BEST FOR RAINFALL...LATER TONIGHT AND THURSDAY MRNG THEN 24HRS LATER...THUR NIGHT AND FRIDAY MORNING. BETWEEN ACTIVITY COULD BE MORE DISORGANIZED BUT NOT NIL. CONVECTION ACROSS WISC INTO NRN IOWA WILL RE-ENFORCE LOW LEVEL BAROCLINIC ZONE THIS AFTERNOON. SHORT WAVE MOVING OUT OF IOWA THIS EVENING WILL INTENSIFY AND BACK LOW LEVEL JET INTO THIS REGION. WINCHESTER PROFILER ALREADY REFLECTS THIS. EXPECT CONVECTION TO INCREASE ALONG THE BOUNDARY BY SUNSET AND THIS EVENING AND SAG INTO NRN ILL. COULD BE FEW APPRCHG SVR STORMS FAR NW SINCE WIND FIELD SO STRONG BUT THOSE SHOULD COLLAPSE INTO RAIN EVENTS SOON. WITH RR QUAD OF JET CORE EASING SOUTHWARD FULL VERTICAL CIRCULATION PROMISES SOME WELL DEVELOPED AREAS OF R+. SOILS OVER NRN ILL QUITE DRY THOUGH AND SHOULD HANDLE 2-3 RAINS WHERE THEY OCCUR...IF NOT IN AN HOUR. NEXT SHORT WAVE PROGGED TO SLIDE NEAR OR OVER NRN ILL THURSDAY NIGHT AND FRIDAY. AVN HAS THIS SYSTEM FURTHER N THAN ETA WITH A MUCH BETTER INFLOW WIND FIELD. BY THAT TIME SURFACE FRONT SHOULD BE S OF I-80 BUT OVERALL DYNAMICS BOTH SURFACE AND ALOFT SUGGEST ANOTHER ROUND OF POTENTIAL R+. THIS TIME SOILS MAY BE TOO WET AND THATS WHEN FLOODING WILL LIKELY BE MORE OF A CONCERN. HOW RAPIDLY CONDS IMRPOVE LATER FRIDAY INTO SAT REMAINS TO BE SEEN BUT BY THEN SURFACE FNT SHOULD BE WELL INTO OHIO VALLEY ALONG WITH DEEPEST MOISTURE FIELD. AFTER THIS SITUATION IS RESOLVED A MORE AMPLIFIED TROUGH INTO THE EASTERN STATES WILL STABILIZE GT LAKES REGIONS WITH RE-ENFORECED HIGH PRESSURE AND NEAR AVE TEMPS. MODEL GUIDANCE APPEARS TOO LOW WITH THE POPS NEXT 48HRS ALONG WITH TEMPS BEING TOO HIGH GIVEN THE EXPECTED CLOUD COVER THE RAIN DROPS. ESFCHI HAS BEEN ISSUED FOR FLOOD POTENTIAL. MAY ISSUE PRODUCTS EARLY DUE TO POWER/GENERATOR SWITCHING. KML .CHI...NONE
In the hours before
Special weather statement, Aug 21, 1:00 PM CDT, 5 hours 59 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011- 019-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM MDT WED AUG 21 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA... NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OVER NORTH CENTRAL ILLINOIS ..AS WELL AS THE POTENTIAL FOR HEAVY RAIN...ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA LATER TONIGHT AND THURSDAY MORNING. THE RISK AREA FOR BOTH THE SEVERE THUNDERSTORMS AND THE HEAVY RAIN IS MAINLY ALONG AND NORTH OF THE KANKAKEE AND ILLINOIS RIVERS. VERY WARM AND MOIST AIR WILL OVERSPREAD THE REGION THIS AFTERNOON RESULTING IN AN INCREASINGLY UNSTABLE AND WATER-CHARGED AIRMASS. THUNDERSTORMS ARE EXPECTED TO SPREAD SOUTHEASTWARD FROM WISCONSIN AND INTO NORTHERN ILLINOIS LATE THIS AFTERNOON AND THIS EVENING AS A COLD FRONT SAGS SOUTH THROUGH THE UPPER MIDWEST...AND INTO NORTHERN ILLINOIS OVERNIGHT. THERE IS A SLIGHT RISK OF DAMAGING WINDS FROM THESE STORMS THIS EVENING OVER THE NORTH CENTRAL PORTION OF THE STATE. THE SURFACE FRONT IS EXPECTED TO LINGER ACROSS NORTHERN ILLINOIS THROUGH FRIDAY. A SERIES OF WEAK DISTURBANCES COMBINED WITH AN EXCEPTIONALLY WET AIRMASS RAISES THE POTENTIAL FOR FLOODING RAINS THURSDAY NIGHT INTO FRIDAY. THE RAIN EXPECTED TONIGHT AND EARLY THURSDAY SHOULD BE ABSORBED BUT SUBSTATIAL RAINS LATER MAY NOT BE. THE RAINS SHOULD RETREAT TO THE SOUTH ON SATURDAY WITH THE FIRST PART OF NEXT WEEK RETURNING TO SEASONABLE TEMPERATURES AND DRY CONDITIONS. KML
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.